Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 23, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 9, 1998, 9:29 PM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1998, 9:29 PM PDT (04:29 UTC)
- Expired
- Jul 9, 1998, 10:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
Counties Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 9:50 PM PDT | Thunderstorm Wind | Spirit Lake, ID | small fire started from trees blowing onto power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
833 WUUS1 KGEG 100428 RRA SVRGEG IDC055-079-100515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 929 PM PDT THU JUL 9 1998 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KOOTENAI COUNTY IN NORTHERN IDAHO NORTHERN SHOSHONE COUNTY IN NORTHERN IDAHO * UNTIL 1015 PM PDT * AT 927 PM PDT... SEVERE THUNDERSTORM INDICATED 9 MILES WEST OF KELLOGG OR 4 MILES WEST OF PINEHURST... BY SPOTTERS... MOVING NORTH 20 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. DAMAGING WINDS ARE LIKELY WITH THIS STORM. SPOTTERS REPORTED WIND GUSTS TO NEAR 60 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS STROBIN/DRIFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 9, 7:30 PM PDT, 1 hour 59 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 730 PM PDT THU JUL 9 1998 HAVE STRONG (AND ON SEVERE) THUNDERSTORM OVER IDZ003...AND WAZ032. WILL UPDATED WORDING THOSE ZONES FROM CHANCE TO SCATTERED. LOOKS LIKE WILL CONTINUE TO GET SOME ACTIVITY OVERNIGHT AS TROUGH MOVES ONSHORE. DRIFE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 065/089/056/078 2344 CQV 063/092/056/080 2355 S86 061/085/053/074 3455 COE 063/088/054/077 3354 WWP 060/087/053/073 3455 LWS 069/093/062/082 3453 MOS 061/085/054/077 .GEG...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:17 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 63 min |
| Jul 9, 8:29 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Latah | 66 min |
| Jul 9, 8:49 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Shoshone | 46 min |
| Jul 10, 2:57 PM PDT | Severe Thunderstorm Warning | OTX | Boundary | 48 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.